Monday, April 23, 2012

Sometimes You Feel Like A Nut

I'm on a mission to get a hold of these headaches, throw them to the ground and trample.  Quite possibly at the expense of my brain?

My new medication, Topamax (aka Dopamax or Stupamax) doesn't mess around. It has caused some serious cognitive issues. When I read that particular side effect, I didn't think they really meant it.

I surely don't need any of the sort. I already struggle with what we are up against with Avi, and especially her recent trip back to the hospital. Sheesh...they weren't kidding, I've never been knocked off kilter by something like this before. I have to say. I've been kind of avoiding electronic devices, and even some conversations because of this stuff. It's some hard core, crazy stuff!

After two weeks, I was still getting migraines so I had to double down. It just so happens we were going snowboarding the next day. I'm telling you, I took a double dose of dumb and hit the mountain. Bad idea. After the first couple runs...I told Dave, "I have to be careful! I'm a hazard to myself and all men, women and children!"

I might soon be having to up my dose again and truly, I'm scared! I have lost words, have a hard time concentrating, following conversations, recipes, and spelling, oh my! I have butchered the spelling of simple words to the point where spell check tosses its hands up and hasn't got a clue as to how to help me. I'm serious. Doesn't it sound fun? Would you like some too?

Anyway, it's been a challenge, and you're probably wondering why I haven't thrown in the towel on this one. I have been battling these headaches for 23 years. I have been on every type of medication all the way until these injections. I am tired of driving between 1-3 shots into my arm a headache. I have given up and taken up coffee, alcohol, food journaling, exercise, healthy food, acupuncture, etc. I am on my 3rd daily medication. This is the one (after the neurologist at the headache class reviewed my entire history) suggested I really try. I have done extensive research and from what I've seen, once you find the right dose...hopefully, it will work wonders.

Supposedly, all these nasty side effects even out. I sure hope they do. These posts take about 10 times longer for me to write ; / Oh I forgot...another weird side effect is - I'm always chilled to the bone. You can usually always find me in a tank top and flip flops all year long. Now, I am freezing cold, or talking about how freezing cold I am. It's so weird!!

So, long story short. When you see words you don't understand, or sentences that don't make sense, or a funny looking pie with weird ingredients in it, or if I didn't understand what you said and stare at you blankly, or if I'm bundled up in a picture, but you thought I lived in a hellaciously hot'll understand.

I'm on some crazy drug!


  1. This is going to sound implausible but I have several friends/family who got rid of migraines (and other things back pain, etc) using dr. John sarno's book, the mind body prescription. It sounds bananas but when you read his explanations, it's an "ah ha!) moment. Im reading it now myself. Hope you feel better :)

  2. Probably also something you've if you haven't tried it all...but my mother-in-law used to get migrains. She started going to the chiropractor and hasn't had one for a couple of years. She used to get them often and had to wear dark glasses around the house to ease the pain.

    I surely pray that you will get relief...and can get off such heavy meds. That does sound scary, though your headaches sure sound awful, too.

    Nancy in the Midwest

  3. Different drugs...different reason....but I feel ya!
    I no likey crazy world!! Really do wanna get off this ride!

    Hoping you find the right dose soon & the side effects level off

  4. I get ocular migraines - the visual disturbance kind where I see a flashing silver light, and it always starts in the shape of a "c". They seem to come in clusters. I'll go several months or even years without one and then blam, I'll get 3 in one month. I gave up caffeine in 2004 but have gotten them since then so I don't that mattered much, in my case anyway. My neurologist thinks it's hormone related. I don't know if it's coincidence or not but I never got one while I was seeing my chiropractor for a chronic neck ache that I have. In fact I did go several months after seeing the chiropractor without getting one. But like I said, that could be complete coincidence because I've gone that time frame without one when *not* seeing the chiropractor. But as for the cause, what triggers them, that is a mystery to me, too.

    I take Treximet and my neurologist also prescribed me something for the nausea and that makes it more bearable until it passes. I can't imagine if migraines were something I had to deal with on a regular basis though - ouch! I hope the medicine starts working soon and cuts you some slack on the side effects. Migraines are no joke.

  5. I am sorry that it has been so difficult to find a solution. :( It took me forever to find something that helped, and I still get them. Just not as bad. I couldn't figure out why things like Topamax didn't help. Turns out it was irritation of the occipital nerves from my tight neck muscles. Looking back it makes total sense, because I would get the headaches at school when I'd look down at my desk. Or at work, when my desk wasn't set up right and I'd have to look down to see the monitor. Getting Solumedrol injected every few months helps with the nerve irritation/inflammation. Botox is another option for those that have this issue, but it is expensive and for me it hurt pretty badly for a week.